EconPapers    
Economics at your fingertips  
 

Sturm und Drang in money market funds: When money market funds cease to be narrow

Stephan Jank and Michael Wedow

Journal of Financial Stability, 2015, vol. 16, issue C, 59-70

Abstract: This paper investigates the returns and flows of German money market funds before and during the financial crisis of 2007/2008. The main finding of this paper is that, in liquid times, some money market funds (MMF) enhanced their returns by investing in riskier assets. By doing so they outperformed other MMFs, as long as liquidity in the market was high. Investing in riskier money market products, however, widens the typically narrow structure of MMFs and makes them vulnerable to withdrawals. When market liquidity declined during the subprime crisis, illiquid MMFs experienced withdrawals, while funds with safer and liquid portfolios functioned as a safe haven. As German MMFs calculate the value of their shares based on fluctuating net asset value, the findings inform the current debate on regulating MMFs.

Keywords: Money market funds; Liquidity crisis; Redemptions (search for similar items in EconPapers)
JEL-codes: G12 G20 G21 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308914001272
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Sturm und Drang in money market funds: When money market funds cease to be narrow (2010) Downloads
Working Paper: Sturm und Drang in money market funds: when money market funds cease to be narrow (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:16:y:2015:i:c:p:59-70

DOI: 10.1016/j.jfs.2014.12.002

Access Statistics for this article

Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman

More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-24
Handle: RePEc:eee:finsta:v:16:y:2015:i:c:p:59-70